Kansas, 2001Hail and Damaging Winds in Kansas, June 13, 2001
June 13, 2001 · NWS GLD · 17 events in 5 counties and zones
9 thunderstorm wind, 7 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 1:24 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 13, 1:24 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT WED JUN 13 2001
FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS
TOMORROW.
MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND
TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER
JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING
BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS
CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH
MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO
MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE.
TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG
EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS
BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY
DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR
CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH
UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST
CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE
GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE.
WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA
IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN
WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS.
WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO
SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE
BELOW FWC TEMPS.
IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR
FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED
WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE
ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN
WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS
THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL
KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED.
.GLD...NONE.
SVEN
In the hours before
Special weather statement, Jun 13, 4:42 PM MST, 1 hour 3 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED JUN 13 2001
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT) FOR PORTIONS OF EAST CENTRAL COLORADO...NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA...
A STRONG COLD FRONT MOVING INTO NORTHEAST COLORADO WILL CLASH WITH
MOIST UNSTABLE AIR TONIGHT. AS THIS COLD FRONT COLLIDES WITH THIS
UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP. SOME OF THESE
THUNDERSTORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE
STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS IN EXCESS
OF 75 MPH. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.
SVEN
Local storm report, Jun 13, 5:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUN 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 2 E BENKELMAN NE 60 MPH TSTM GUST
06/13/01 DUNDY REPORTED BY PUBLIC. 4-6
INCH DIAMETER TREE
LIMBS DOWN.
0620 PM 16 SSW FLAGLER CO 62 MPH TSTM GUST
06/13/01 KIT CARSON REPORTED BY PUBLIC.
0620 PM 11 NNW WILD HORSE CO .75 INCH HAIL
06/13/01 CHEYENNE REPORTED BY PUBLIC.
0635 PM TRENTON NE .75 INCH HAIL
06/13/01 HITCHCOCK REPORTED BY STORM
SPOTTER. HAIL
COMPLETELY COVERING THE
o GROUND.
0635 PM TRENTON NE 65 MPH TSTM GUST
06/13/01 HITCHCOCK REPORTED BY STORM
SPOTTER.Event by event
9 thunderstorm wind, 7 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Thomas
- When
- June 13, 5:45 PM MST
- Where
- Thomas County, 4 mi NE of Colby
- Measured
- 70 kt (81 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -101.000
The winds blew out windows and downed 10 to 12 inch diameter tree limbs at residence.
Thunderstorm Wind, Thomas
- When
- June 13, 5:48 PM MST
- Where
- Thomas County, 5 mi W of Colby
- Measured
- 53 kt (61 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.400, -101.150
Thunderstorm Wind, Thomas
- When
- June 13, 5:50 PM MST to 6:05 PM MST
- Where
- Thomas County, Colby
- Measured
- 87 kt (100 mph)
- Property damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -101.050
Straight line winds directly impacted the Colby area. These winds damaged trusses from a manufacturing plant north of Colby. A storage building and log cabin were completely destroyed at the plant by the high winds. Also, numerous homes and business sustained wind damage, such as shingles blown off roofs, windows knocked out, and siding torn off houses. The strong winds blew large tree limbs onto power lines, causing power outages throughout the area.
Hail, Rawlins
- When
- June 13, 5:52 PM MST
- Where
- Rawlins County, 13 mi S of Mc Donald
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.600, -101.367
Thunderstorm Wind, Sherman
- When
- June 13, 6:00 PM MST to 6:31 PM MST
- Where
- Sherman County, 8 mi W of Goodland
- Measured
- 52 kt (60 mph)
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.350, -101.867
The strong winds blew a semi tractor trailer over on Interstate 70, which closed the eastbound lanes of the interstate for an hour. The truck driver sustained minor injuries.
Thunderstorm Wind, Rawlins
- When
- June 13, 6:15 PM MST
- Where
- Rawlins County, 6 mi SE of Atwood
- Measured
- 70 kt (81 mph)
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.750, -100.983
Grain Bin destroyed from winds and hail. Crops also suffered extensive damage in the area.
Hail, Rawlins
- When
- June 13, 6:15 PM MST to 6:19 PM MST
- Where
- Rawlins County, 2 mi SW of Atwood
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.783, -101.083
Hail completely covered the ground in parts of Atwood.
Funnel Cloud, Rawlins
- When
- June 13, 6:15 PM MST
- Where
- Rawlins County, 12 mi SE of Atwood
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Brief funnel cloud observed.
Thunderstorm Wind, Decatur
- When
- June 13, 6:25 PM MST to 6:30 PM MST
- Where
- Decatur County, 5 mi W of Oberlin
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -100.617
Hail, Decatur
- When
- June 13, 6:25 PM MST to 6:30 PM MST
- Where
- Decatur County, 5 mi W of Oberlin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -100.617
Thunderstorm Wind, Rawlins
- When
- June 13, 6:30 PM MST
- Where
- Rawlins County, 3 mi E of Achilles
- Measured
- 57 kt (66 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.717, -100.767
Six to Seven inch diameter tree limbs down from storm.
Thunderstorm Wind, Decatur
- When
- June 13, 6:35 PM MST to 6:45 PM MST
- Where
- Decatur County, Oberlin
- Measured
- 65 kt (75 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 39.817, -100.517
The strong winds nearly destroyed a barn west of Kanona. Also, the winds blew windows out of houses and destroyed a small grain bin in the area.
Hail, Decatur
- When
- June 13, 6:40 PM MST
- Where
- Decatur County, 4 mi NE of Oberlin
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.850, -100.467
Hail, Decatur
- When
- June 13, 7:00 PM MST
- Where
- Decatur County, 14 mi N of Norcatur
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -100.183
Hail, Decatur
- When
- June 13, 7:00 PM MST to 7:10 PM MST
- Where
- Decatur County, 14 mi N of Norcatur
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.033, -100.183
Hail, Norton
- When
- June 13, 7:05 PM MST
- Where
- Norton County, Norton
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -99.883
Thunderstorm Wind, Norton
- When
- June 13, 7:06 PM MST
- Where
- Norton County, Norton
- Measured
- 51 kt (59 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.833, -99.883
Gusts to 60 mph also reported from Spotter in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 13, 20012 injured · $1.0 million · F4 · 1 event
- Tornadoes and Flash Flooding in Minnesota, June 13, 20013 injured · $5.0 million · F3 · 14 events
- Tornadoes and Flash Flooding in Minnesota, June 13, 2001$342,000 · F3 · 44 events
- Tornadoes and Hail in Nebraska, June 13, 2001$13 million · F1 · 48 events
- Tornado in Minnesota, June 13, 2001F2 · 1 event
- Tornadoes and Damaging Winds in Kansas, June 13 to 14, 2001$167,000 · F1 · 5 events
- Tornado in Iowa, June 13, 2001$200,000 · F1 · 1 event
- Damaging Winds in Minnesota, June 13, 2001$500,000 · 69 kt wind · 4 events
- Hail and Damaging Winds in Iowa, June 13, 2001$500,000 · 61 kt wind · 4 events
- Damaging Wind in South Carolina, June 13, 2001$500,000 · 60 kt wind · 1 event
- Damaging Wind in Nebraska, June 13, 2001$500,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Iowa, June 13, 2001$300,000 · F0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253394, 5253395, 5253396, 5253594, 5253393, 5253592, 5253595, 5253596, 5253398, 5253510, 5253593, 5253591, 5253512, 5253397, 5253511, 5253597, 5253598.